Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

children on meds. and there side effects

My son is on Celexa for OCD,tic disorder, anxiety. He's 9. He's doing very well on it. A friend of mine who's own son is bipolar is also on celexa. She swears his penis has had a stunt in growth. I thought she was ridiculous!! She mentioned this last year. I thought she was ignorant!! Then, recently I was in my sons room when he was changing and my god his penis looked extremely tiny!! I thought I was seeing things. Is this possible? Is this one of the side effects? I'm very concerned, the poor little guy has issues already, I hate for this to be another one. The only other side effects he's had from Celexa are, a little tired, urinating more at night, and a huge appetite. He's gained weight. But we can work with that. Any info. you have on Celexa and children with genitilia problems would be greatly appreciated.
Thank you.
13 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
There is a child behavior forum on medhelp that might be able to help you with research information, I can not, I am not a child psychiatrist.  But, the size of a boy's penis at 9 usually has no relationship at all to what will happen with the hormonal surge of adolescents.  I doubt very much if any medication will effect this at this age, but prescribing for children is still a relatively unknown area, and I may be wrong...more research is in order.
Avatar universal
If it isn't just the natural worry of two mothers and normal development (or some other explanation is offered) then this may be worth investigating?


1.  Antidepressants, particularly SSRIs (the class Celexa belongs in) have a well known side effect of sexual dysfunction.

2.  Sexual dysfunction can be caused by lowered testosterone levels.

3.  The growth of male genitalia depends on testosterone.

4.  Two children, both on an SSRI and both with the same problem, so - do antidepressants interrupt or affect testosterone?

I've done a quick search and this came up:

http://www.mhsanctuary.com/rx/testos.htm


A long long way down the page, the conclusion of this particular article is:

"...This brief report raises more questions than it answers. However, it is the first description of an association between low free testosterone levels and antidepressant induced sexual dysfunction. Further research is needed to evaluate this relationship for cause and effect factors, as well as avenues to explore regarding treatment of ASD involving hormone replacement..."


(Definition ASD further up the article:  Antidepressant induced sexual dysfunction)


The article is dated "...Psychiatry On-Line 1999
revised 10/3/2000..."

There may have been more research done on this subject since that date.






Avatar universal
Thanks for the info. I will definitely check out the website! In addition we will be meeting with my son's psychiatrist in a couple of weeks and I will broach the subject. It kind of makes sense if testosterone is needed for growth, and celexa effects the testosterone?! Talk to you soon.
Pegnanie
Avatar universal
You're welcome, but I'll have to warn you that I did search quite a long time for further research that studies the relationship and I couldn't find any - which doesn't mean there isn't any, but it does mean that it'll be hard to find if there is :-)

What I could find were good examples of 'twisting trial results' to suit a positive outcome for the drugs, ie:

that people who were unsuccessfully treated with antidepressants
had a low testosterone level, therefore people who were 'more sick' perhaps had low testosterone levels (ie, it's not the drug).

Which is strange as plenty of people who say they have improved on/are doing well on SSRIs are ALSO complaining of the side effect of sexual dysfunction.

Common sense and more often goes out of the window when funding comes from the pharmaceutical industry...

Unfortunately, the same applies to doctors influenced by the reps who disseminate somewhat 'skewed' information at the surgeries, and of course many doctors are also too busy to think about 'reading between the lines' of pharmaceutical 'evidence'.

Hence so many drugs being approved... and then  a few years later being removed.

But maybe the doc/psych you'll be talking to will think about it with an open mind either way at least :-)

Would be interested if you DO find anything else or your psych happens to have come across it before and has looked into it.

Good luck.

Good luck with it.
Avatar universal
Hopefully you're aware of withdrawal problems with these drugs (in case the psych decides to take your child off the SSRI).


Just in case you're not aware, then please read the pdf file
here (but be aware that since the expert wrote that, quite a lot of people have found that 'changing over to prozac,  while theoretically sound, somehow made things a lot worse - and so it may be best to taper off Celexa itself using tools like a pill cutter, a razor for divisisions the pill cutter won't work on, and a metal nail file for tapering VERY slowly if needed or if there's only a tiny bit of a pill which you need to half).


Hopefully you have acrobat reader, but can find another source for the article if you haven't.

http://www.ssri-uksupport.com/files/protocolwithdrawalssris.pdf


Sorry I got your name wrong in the last post, and somehow did the good luck bit twice :-)  Once too many though can't be bad!
Avatar universal
You're very welcome.

One thing is sure - you care about your son and you've got an open mind, and one day I hope he will be able to live without drugs with you helping to get him through.

He will, I'm sure, with you behind him.

Thank you for updating. I'll look in now and again and check the thread :-)

Very best to you and to your boy.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area